New Jersey, 2011

Hail and Damaging Winds in New Jersey, June 22, 2011

June 22, 2011 · NWS PHI · 11 events in 6 counties and zones

A weak surface trough acted as a trigger to scattered strong to severe thunderstorms that developed across central and northern New Jersey during the second half of the afternoon on the 22nd. There was one storm related death in Ocean County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$100,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A weak surface trough acted as a trigger to scattered strong to severe thunderstorms that developed across central and northern New Jersey during the second half of the afternoon on the 22nd. There was one storm related death in Ocean County. A funnel cloud was sighted in Ocean County, but did not touch down. Jersey Central Power and Light reported about 10,000 homes and businesses lost power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 22, 2:37 PM EST, 5 minutes earlier.

Area forecast discussion, Jun 22, 2:37 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
337 PM EDT WED JUN 22 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER THE NORTHERN MISSISSIPPI VALLEY REGION
THIS AFTERNOON WILL SLOWLY MOVE EASTWARD ACROSS THE GREAT LAKES
REGION TONIGHT THROUGH THURSDAY NIGHT. THE LOW WILL THEN MOVE
ACROSS SOUTHERN CANADA AND CAUSE A COLD FRONT TO MOVE EASTWARD
ACROSS OUR REGION. A WEAK AREA OF HIGH PRESSURE WILL AFFECT THE
REGION THIS WEEKEND. AN UPPER LEVEL LOW MAY BRING SOME SHOWERS TO
THE DELMARVA REGION LATER SUNDAY AND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
THE WARM FRONT THAT WAS ACROSS THE EARLIER HAS LIFTED TO THE NORTH
AND A VERY WARM AND HUMID AIRMASS HAS MOVED IN BEHIND IT. THE
ATMOSPHERE HAS HEATED SUFFICIENTLY ALREADY TO CREATE SHOWERS AND
THUNDERSTORMS ACROSS ERN PENNSYLVANIA AND MD ALSO. THESE
THUNDERSTORMS WILL CONTINUE TO FILL IN EARLY TONIGHT AS
INSTABILITY WILL ONLY SLOWLY DIMINISH. THE MAIN THREATS WITH ANY
THUNDERSTORMS TONIGHT WILL BE HEAVY RAINS AND GUSTY WINDS. THE
STORMS HAVE DECENT MOVEMENT TODAY SO WITH THE POSSIBILITY OF SLOW
MOVING THUNDERSTORM LOW...A FLASH FLOOD WATCH WAS NOT ISSUED FOR
TONIGHT. STILL...THE STORMS WILL HAVE SOME DECENT DOWNPOURS AND
LOCALIZED URBAN AND/OR POOR DRAINAGE FLOODING IS STILL A
POSSIBILITY.

LATER THIS EVENING...THE COVERAGE OF THE THUNDERSTORMS WILL
DIMINISH AND SKIES WILL BECOME PARTLY CLOUDY AFTER MIDNIGHT. THERE
MAY BE SOME PATCHY FOG IN AREAS THAT RECEIVED RAIN AND WHERE
CLOUDS CLEAR UP ENOUGH TO ALLOW ANY RADIATIONAL COOLING. FOG WAS
NOT INCLUDED IN THE GRIDS ATTM.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THE PATTERN WILL NOT CHANGE MUCH DURING THE SHORT TERM. THE WARM
AND HUMID AIRMASS WILL REMAIN AS WILL THE CHC FOR DAYTIME AND
EVENING SHOWERS AND TSTMS. THE SPC INDICATES THAT WE WILL BE IN A
SLIGHT RISK FOR SEVERE THUNDERSTORMS BOTH THU AND FRI. A COLD
FRONT WILL CROSS THE AREA TOWARD THE END OF THE PERIOD WITH MORE
TSTMS THEN. THE UPPER WINDS MAY DECREASE IN SPEED DURING THE SHORT
TERM...SO THE POSSIBILITY FOR SLOW MOVING THUNDERSTORMS WILL BE
GREATER. A FLASH FLOOD WATCH MAY BECOME NECESSARY...ESPECIALLY
ACROSS THE NORTHERN AREAS WHERE FFG GUIDANCE IS LOWER.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A PREPONDERANCE OF WEAK TROUGHING ALOFT IS FORECAST BY THE GFS ALONG
THE EAST COAST THROUGH THE LONG TERM PERIOD...PERHAPS MODERATED A
BIT IN THE MIDDLE PORTION OF THE PERIOD. HPC SEEMS TO FAVOR THIS
IDEA. AT THE SURFACE...THE FRONT THAT IS FORECAST TO SETTLE SOUTH OF
OUR AREA SATURDAY LOOKS LIKE IT WILL SET UP SHOP FROM THE CENTRAL
MID ATLANTIC WESTWARD THROUGH THE TENNESSEE VALLEY. GIVEN THIS
SCENARIO...IT WAS DECIDED TO LEAVE SMALL CHANCE PROBABILITIES FOR
OUR SOUTHERN ZONES EACH DAY...WITH ONLY A SLOW SPREAD NORTHWARD INTO
OUR NORTHWESTERN ZONES BY WEDNESDAY AS A WAVE SEEMS TO APPROACH FROM
THE WEST BY THEN.

THE TROUGHING ALOFT IS THE ANTITHESIS OF YESTERDAYS SOLUTION IN
WHICH STRONG RIDGING AT UPPER LEVELS BUILT OVER OUR AREA. LACKING
THAT LATTER THEME...TEMPERATURES WERE KEPT MORE NEAR OR SLIGHTLY
ABOVE SEASONAL NORMALS.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A WARM FRONT HAS MOVED NORTH OF THE TAF AREA AND IT USHERED IN A
WARM MOIST AMS WHICH HAS BECOME MODERATELY UNSTABLE WITH DAYTIME HTG.
THERE ARE ALSO A COUPLE OF WEAK TROFS OF LOW PRESSURE WHICH SHOULD
PROVIDE LOW-LVL CONVERGENCE. THUS TSTMS HAVE BEGUN TO DEVELOP OVER
ERN PA AND ARE EXPECTED TO INCREASE AND MOVE EWD FOR THE REMAINDER
OF THIS AFTN. NOT SURE ATTM HOW EXTENSIVE THE TSTM COVERAGE WILL BE
SO HAVE JUST USED TEMPO GROUP IN THE TAFS WITH CBS INDICATED FROM
LATE AFTN INTO EARLY EVE.

TSTM ACTIVITY SHOULD DIMINISH BY MID TO LATE EVE...LEAVING LIGHT WINDS
AND SCT CLOUDS OVERNIGHT. SOME AREAS...ESPECIALLY THOSE THAT RECEIVE
RAINFALL...COULD SEE SOME FOG DURG THE OVERNIGHT HOURS. RDG AND MIV
WERE HIT A LITTLE HARDER WITH FCST FOG.

FOG SHOULD DISSIPATE BY MID-MORN THU BUT CONDS MAY CONT SMWHT HAZY.
WINDS WILL PICK UP OUT OF THE SW DURG THE MORNING ALSO. SCT TSTMS
ARE EXPECTED AGAIN THU AFTN AS THE BASIC WX PATTERN WILL NOT HAVE
CHANGED MUCH.

OUTLOOK...
THE CURRENT WX PATTERN IS EXPECTED TO PERSIST THROUGH FRIDAY NIGHT.
CONDS OVERALL SHOULD BE VFR BUT THERE WILL BE SOME AREAS OF MVFR OR
IFR DUE TO TSTMS AND POSSIBLY NIGHTTIME FOG/ST. A COLD FRONT IS FCST
TO MOVE THRU FRI NIGHT BRINGING MORE WIDESPREAD VFR CONDS FOR THE
WEEKEND.

&&

.MARINE...
A GENERAL TROUGHY PATTERN WILL PERSIST A THE SURFACE FOR THE NEXT
FEW DAYS WITH SLY TO SWLY FLOW CONTINUING OVER THE FCST WATERS.
WINDS AND SEAS SHOULD REMAIN BELOW SCA CRITERIA MOST OF THE TIME...
WITH THE POSSIBLE EXCEPTION OF THE PERIOD AROUND THE TIME OF A COLD
FRONT PASSAGE FRI NIGHT INTO SAT MORNING. THERE WILL ALSO BE THE
THREAT OF GENLY AFTN/EVE TSTMS OVER THE WATERS AS THE AMS REMAINS
MOIST AND UNSTABLE. BY SUNDAY WINDS ARE FCST TO SHIFT TO THE NW BUT
REMAIN RATHER LIGHT AS WEAK HIGH PRESSURE BUILDS IN BEHIND THE COLD
FRONT. WINDS ARE EXPECTED SHIFT BACK TO THE S FOR EARLY NEXT WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...O'HARA
SHORT TERM...O'HARA
LONG TERM...99
AVIATION...AMC
MARINE...AMC
Hazardous weather outlook, Jun 22, 2:34 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
334 PM EDT WED JUN 22 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-231945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
334 PM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-470-231945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM-
334 PM EDT WED JUN 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 22, 11:18 AM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1218 PM EDT WED JUN 22 2011

DEZ003-004-221715-
DELAWARE BEACHES DE-INLAND SUSSEX DE-
1218 PM EDT WED JUN 22 2011

...A FEWSTRONG THUNDERSTORMS WILL AFFECT SUSSEX COUNTY DELAWARE...

AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEAST SUSSEX COUNTY DELAWARE...MOVING
EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR LEWES AROUND 1230 PM
AND REHOBOTH BEACH AROUND 1235 PM.

OTHER SHOWERS AND THUNDERSTORMS MAY AFFECT THE AREA THROUGH 100 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3874 7535 3880 7516 3879 7511 3881 7508
      3878 7506 3874 7507 3868 7505 3862 7505
      3861 7508 3862 7509 3860 7515 3857 7528

FORECASTER:PO
Special weather statement, Jun 22, 12:48 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
148 PM EDT WED JUN 22 2011

PAZ060-061-067>069-221845-
BERKS PA-BUCKS PA-CHESTER PA-LEHIGH PA-MONTGOMERY PA-
148 PM EDT WED JUN 22 2011

...A DEVELOPING THUNDERSTORM WILL AFFECT PORTIONS OF
BERKS...CHESTER...AND MONTGOMERY COUNTIES...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM ABOUT 15 MILES SOUTH OF READING...MOVING
EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR NEW MORGAN AND
ELVERSON AROUND 200 PM...BIRDSBORO AND LORANE AROUND 215 PM...SOUTH
POTTSTOWN AND POTTSTOWN AROUND 230 PM...AND GILBERTSVILLE AND
ROYERSFORD AROUND 245 PM.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM.

LAT...LON 4047 7549 4005 7541 4004 7543 4003 7542
      4004 7595 4011 7595 4014 7590 4020 7599
      4024 7604

MPD
Local storm report, Jun 22, 1:33 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
233 PM EDT WED JUN 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 AM     TSTM WND DMG     2 NW PRESTON            38.73N  75.93W
06/22/2011                   CAROLINE           MD   EMERGENCY MNGR

            NUMEROUS TREES DOWN... OUTSIDE OF PRESTON.

&&

EVENT NUMBER PHI1100278

KEK
Special weather statement, Jun 22, 1:38 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
238 PM EDT WED JUN 22 2011

DEZ001-MDZ008-012-PAZ054-055-060>062-067>071-222000-
NEW CASTLE-CECIL-KENT MD-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...CHESTERTOWN...
JIM THORPE...STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...
EASTON...WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA...
PHILADELPHIA
238 PM EDT WED JUN 22 2011

...DEVELOPING THUNDERSTORMS WILL AFFECT EASTERN
PENNSYLVANIA...NORTHEASTERN MARYLAND AND NORTHERN DELAWARE THROUGH
MID AFTERNOON...

SCATTERED THUNDERSTORMS DEVELOPING FROM THE SOUTHERN POCONOS INTO
SOUTHEASTERN PENNSYLVANIA AND NORTHEASTERN MARYLAND WILL AFFECT
EASTERN PENNSYLVANIA AND THE NORTHERN DELMARVA INTO MID
AFTERNOON. SOME THUNDERSTORMS WILL CONTAIN GUSTY WINDS TO 50
MPH...SMALL HAIL...HEAVY DOWNPOURS AND DANGEROUS CLOUD TO GROUND
LIGHTNING. A FEW OF THESE THUNDERSTORMS MAY INTENSIFY AND BECOME
SEVERE.

IF YOU HEAR THUNDER OR SEE LIGHTNING...MOVE INDOORS IMMEDIATELY.

MPD

The radar

The Philadelphia radar (KDIX), 3 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Ocean

When
June 22, 2:42 PM EST
Where
Ocean County, Whiting
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.950, -74.380

Golf ball size hail fell from a severe thunderstorm in the Whiting section of Manchester Township.

Thunderstorm Wind, Ocean

When
June 22, 2:42 PM EST to 2:50 PM EST
Where
Ocean County, 0.95 mi NNE of Crestwood Vlg to 0.77 mi NE of Crestwood Vlg
Measured
65 kt (75 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
39.964, -74.366

A severe thunderstorm caused wind damage that was concentrated in the Crestwood Village development in Whiting in Manchester Township. About a dozen large trees were uprooted and damaged two homes. A number of large tree limbs were also knocked down. It was estimated that about eighty properties were affected by downed trees. One person was trapped within their home until the tree was removed. Trees and tree limbs were knocked down on Columbus Boulevard, Crockett Lane, Ironside Drive, Constitution Boulevard and Chestnut Avenue. A firefighter was injured while removing a downed tree. About 500 homes and businesses lost power in Ocean County.

Hail, Ocean

When
June 22, 2:50 PM EST
Where
Ocean County, Whiting
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.950, -74.380

Quarter size hail also fell from a severe thunderstorm in Whiting (Manchester Township).

Thunderstorm Wind, Ocean

When
June 22, 3:00 PM EST
Where
Ocean County, 0.96 mi SE of Ridgeway
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
40.021, -74.266

A severe thunderstorm knocked down a few trees in the northeast part of Manchester Township and resulted in a fatality. A 69-year-old man was killed on County Route 571 in front of the Ridgeway Elementary School when two trees fell onto his vehicle. A police officer was injured trying to extricate the man from the vehicle.

Thunderstorm Wind, Burlington

When
June 22, 3:15 PM EST
Where
Burlington County, 1.58 mi ENE of New Lisbon
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.958, -74.622

A severe thunderstorm knocked down large tree limbs in New Lisbon (Pemberton Township).

Thunderstorm Wind, Gloucester

When
June 22, 3:24 PM EST to 3:41 PM EST
Where
Gloucester County, 1.27 mi ESE of Almonesson to 0.53 mi W of Whitman Square
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.690, -75.150

A severe thunderstorm knocked down numerous trees across mainly central Gloucester County.

Thunderstorm Wind, Warren

When
June 22, 3:50 PM EST to 4:20 PM EST
Where
Warren County, Blairstown to 1.37 mi NNW of Vienna
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.980, -74.950

A severe thunderstorm knocked numerous trees across the northern part of Warren County in Blairstown, Hackettstown and Independence Township. About 3,000 homes and businesses lost power in Warren County.

Thunderstorm Wind, Mercer

When
June 22, 3:50 PM EST
Where
Mercer County, 1.13 mi NNW of Hightstown
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.246, -74.535

A severe thunderstorm knocked down five poles in East Windsor Township.

Thunderstorm Wind, Morris

When
June 22, 4:22 PM EST to 5:18 PM EST
Where
Morris County, 2.2 mi WSW of Budd Lake to 0.87 mi NE of Florham Park
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.870, -74.770

A severe thunderstorm caused pockets of wind damage (downed trees) across central Morris County mainly from around Budd Lake east through Morristown. About 2,000 homes and businesses lost power in Morris County.

Funnel Cloud, Ocean

When
June 22, 4:23 PM EST
Where
Ocean County, 1.26 mi WSW of Jackson
Reported by
Law Enforcement
Coordinates
40.116, -74.423

A police officer filmed a funnel cloud that passed over the Colliers Mills Wildlife Management Area in Jackson Township. The area it moved through was inaccessible and it apparently did not touch down.

Thunderstorm Wind, Ocean

When
June 22, 4:25 PM EST
Where
Ocean County, 1.83 mi ENE of Prospertown
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.140, -74.438

A severe thunderstorm knocked down a couple of trees at the Six Flags Theme Park.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Ocean2011-06-2269MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327168, 327170, 327171, 327186, 327201, 327216, 327240, 327265, 327162, 327282, 327274.